Kentucky, 2024

Damaging Winds in Kentucky, February 28, 2024

February 28, 2024 · NWS JKL · 10 events in 7 counties and zones

A cold front moved through eastern Kentucky during the morning hours of February 28. Strong winds aloft were able to mix down to the surface with the storms that formed along the boundary, leading to numerous trees down and high wind gusts across much of eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
$6,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front moved through eastern Kentucky during the morning hours of February 28. Strong winds aloft were able to mix down to the surface with the storms that formed along the boundary, leading to numerous trees down and high wind gusts across much of eastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 28, 4:19 AM EST, 1 hour 41 minutes earlier. Its key messages:

  • A potent weather system will bring breezy to windy conditions and a potential for thunderstorms with locally heavy rainfall and strong wind gusts early this morning into early this afternoon. An isolated tornado cannot be completely ruled out.
  • Temperatures will continue to average around 20 to 30 degrees above normal through this morning.
  • After a sharp cooldown Wednesday night through Thursday night, temperatures rapidly warm back to around 20 degrees above normal by Sunday, with the unusual warmth persisting into early next week.
Area forecast discussion, Feb 28, 4:19 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
419 AM EST Wed Feb 28 2024

.KEY MESSAGES...

- A potent weather system will bring breezy to windy conditions
  and a potential for thunderstorms with locally heavy rainfall
  and strong wind gusts early this morning into early this
  afternoon. An isolated tornado cannot be completely ruled out.

- Temperatures will continue to average around 20 to 30 degrees
  above normal through this morning.

- After a sharp cooldown Wednesday night through Thursday night,
  temperatures rapidly warm back to around 20 degrees above normal
  by Sunday, with the unusual warmth persisting into early next
  week.

&&

.UPDATE...
Issued at 419 AM EST WED FEB 28 2024

Tornado Watch #28 is in effect for all of eastern Kentucky except
the far southeastern counties bordering Virginia. Otherwise, the
forecast is on track so no updates to the grids are needed.

&&

.SHORT TERM...(Today through Thursday)
Issued at 248 AM EST WED FEB 28 2024

A strongly force line of showers and thunderstorms will accompany a
powerful cold front across eastern and southeastern Kentucky this
morning associated with a strong upper trough and strong deep jet
dynamics. There appears to be sufficient instability for
thunderstorms along and just ahead of the front, especially in the
northwestern half of the CWA. The greatest threat from any strong to
severe storms will be strong and/or damaging winds as winds just
above the surface are quite strong, with any mixing down of these
winds likely to cause at least some wind impacts. A brief spin-up
tornado is also possible given the impressive wind shear and low-
level helicity values, with SPC keeping a 2% chance withing 25 miles
of a point across nearly all of eastern Kentucky.

A Wind Advisory remains in effect until 4 PM EST for wind gusts as
high as 50 mph, especially over higher terrain and unsheltered
(i.e., exposed) locations. Expect winds to peak just ahead of and
along the cold front as it passes this morning, with west-northwest
winds gradually diminishing through the afternoon.

Temperatures will remain in the 60s for most locations until frontal
passage, with temperatures plummeting through the 50s into the lower
40s and upper 30s by late afternoon and/or early evening. Skies
clear rapidly this evening as high pressure moves over the area,
though winds and cold advection will take a while to completely
diminish. Nevertheless, deeper sheltered valleys will cool down
quickly this evening, with ridges taking the longest to cool down.
Lows tonight will generally range in the mid to upper 20s on ridges,
with upper teens to lower 20s in the valleys. Cool conditions linger
through Thursday as high pressure remains overhead with light winds
and mostly sunny skies.

.LONG TERM...(Thursday night through Tuesday)
Issued at 228 AM EST WED FEB 28 2024

The first few hours of the forecast period are forecast to be dry as
surface high pressure will be in place. This surface high will begin
to break down and shift off to the northeast toward Friday morning
as a shortwave wave and surface low eject toward the CWA. Increasing
chances of PoP are expected toward early Friday morning as a surface
low moving out of the Deep South ejects into the region. The center
of the low is expected to pass just south of the CWA; therefore, the
best QPF will be through the Tennessee Valley but general couple
tenths of rain is possible before the low moves off to the northeast
Saturday morning. High pressure returns for Saturday afternoon but a
weak upper-level wave is forecast to develop and bring renewed
chances for Sunday but due to the widespread lack of moisture, only
a few upslope showers are possible before drying out again for the
remainder of the weekend into early next week.

Models have come into better agreement on this overnight suite of
long-term deterministic and ensembles. Last night the GFS was the
most aggressive with a cold front moving through the Commonwealth
late Monday night into Tuesday. This continues to ring true tonight;
however, the ECMWF is now on board with this solution for early next
week. The ECMWF is trending slower but the potential for an early
week cold front remains possible. FROPA is forecast for late Tuesday
afternoon and then model solutions begin to deviate for the
remainder of the forecast period. Models continue to show and active
trend but how active remains to be seen as the ECMWF is very troughy
while the GFS wants to convert the Tuesday boundary into a
stationary boundary with renewed chances of rain through the end of
the period. Therefore, opted for the NBM solution which keeps
scattered PoP through the remainder of the period.

Overall, a very active pattern is expected to continue through the
long-term. Temperatures will continue to run above average with
daytime highs gradually climbing toward the 70s for Sunday and mid-
70s for Monday. Overnight lows will follow the same trajectory
before the early week cold front brings temperatures down for the
remainder of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 1246 AM EST WED FEB 28 2024

VFR conditions are expected for most if not all of the overnight
period as elevated shower activity moves northeast across the
area. Low-level wind shear will be the primary concern with 35 to
50 kts of shear at times until a stronger cold frontal passage
between 12z and 18z Wed. The aviation concerns for Wednesday will
be strong gusty winds, with the cold frontal passage and
associated convective showers and thunderstorms likely to bring
stronger winds to the surface. The early morning hours, 12 to
15z, look to be the best time for strong storms, with damaging
winds the primary threat. The storms will race across the area as
a strong cold front also pushes through. The strongest non-
thunderstorm winds will likely occur just ahead of, along, and
just behind the passing cold front. Sustained winds of 15 to 25
kts, with gusts of 30 to 50 kts, are possible. These winds should
steadily slacken once the front has moved through. BKN to OVC
cloud cover will be in place for most of the period, but should
finally begin to clear out between 18z Wed and 00z Thu as much
cooler and drier air filter in behind the departed cold front.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM EST this afternoon for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...CMC
SHORT TERM...CMC
LONG TERM...VORST
AVIATION...CMC
Hazardous weather outlook, Feb 28, 4:16 AM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
416 AM EST Wed Feb 28 2024

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
290930-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Elliott-Morgan-
Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-
Leslie-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, and Inez
416 AM EST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...TORNADO WATCH 28 IN EFFECT UNTIL 9 AM EST THIS MORNING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms are possible at times this morning through early
this afternoon. A few storms may reach severe levels this morning with
damaging winds and isolated tornadoes the primary threats.

Gusty winds are expected this morning through mid-afternoon as a
potent storm system moves through eastern Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage.

KYZ087-088-118-120-290930-
Bell-Harlan-Letcher-Pike-
Including the cities of Middlesboro, Pineville, Cumberland, Harlan,
Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
416 AM EST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms are possible at times this morning through early
this afternoon. Some storms may produce heavy rainfall and isolated
damaging wind gusts. An isolated tornado cannot be ruled out.

Gusty winds are expected this morning through mid-afternoon as a
potent storm system moves through eastern Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage.

JKL

In the hours before

Special weather statement, Feb 28, 3:06 AM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service JACKSON KY
306 AM EST Wed Feb 28 2024

KYZ044-051-052-060-104-106-280830-
Rowan KY-Elliott KY-Menifee KY-Morgan KY-Bath KY-Fleming KY-
306 AM EST Wed Feb 28 2024

...A strong thunderstorm will impact portions of northwestern Morgan,
eastern Bath, northern Menifee, southeastern Fleming, Rowan and
northern Elliott Counties through 330 AM EST...

At 305 AM EST, Doppler radar was tracking a strong thunderstorm over
Salt Lick, or 9 miles east of Owingsville, moving northeast at 85
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Morehead, Munson, Hilda, Cranston, Sharkey, Bangor, Ramey,
  Clearfield, Lick Fork, and Zilpo around 310 AM EST.
  Haldeman, Farley, Hamm, Triplett, Wagner, Vale, Wagner Store,
  Elliottville, and Minor around 315 AM EST.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
119 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3832 8334 3821 8330 3819 8327 3819 8324
      3824 8322 3827 8317 3823 8309 3818 8305
      3820 8304 3821 8301 3817 8298 3817 8295
      3792 8365 3815 8382 3839 8346 3838 8345
      3840 8342
TIME...MOT...LOC 0805Z 238DEG 72KT 3810 8359

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Feb 28, 4:31 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
431 AM EST Wed Feb 28 2024

KYZ044-050-051-281000-
Montgomery KY-Bath KY-Fleming KY-
431 AM EST Wed Feb 28 2024

...A strong thunderstorm will impact portions of central Montgomery,
Bath and south central Fleming Counties through 500 AM EST...

At 431 AM EST, Doppler radar was tracking a strong thunderstorm near
Grassy Lick, or 7 miles west of Mount Sterling, moving northeast at
55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mount Sterling, Sharpsburg, Grassy Lick, Sideview, Prewitt,
  Ewington, Wades Mill, Stoops, Judy, and Klondike around 435 AM
  EST.
  Owingsville, Howards Mill, Stepstone, Bethel, and Reynoldsville
  around 440 AM EST.
  Odessa, Slate Valley, Kendall Springs, Sherburne, Bourbon Furnace,
  Pebble, and Craigs around 445 AM EST.
  Marshall, Peasticks, Wyoming, Grange City, and Oakley around 450
  AM EST.

Other locations in the path of this storm include Moore's Ferry and
Polksville.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
105 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM EST for east central
Kentucky.

&&

LAT...LON 3820 8362 3819 8364 3818 8361 3816 8360
      3815 8362 3813 8362 3799 8400 3812 8408
      3814 8406 3817 8399 3827 8389 3835 8372
TIME...MOT...LOC 0931Z 239DEG 49KT 3807 8408

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

VORST

The radar

The Jackson,KY radar (KJKL), 101 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
February 28, 6:00 AM EST
Where
Fleming County, 1.18 mi SSW of Dalesburg
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.454, -83.677

A tree was blown down on Maddox Street, just northeast of Flemingsburg.

Thunderstorm Wind, Bath

When
February 28, 6:07 AM EST
Where
Bath County, 1.79 mi W of Wyoming
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.218, -83.733

A barn was blown down along White Oak road, approximately 1 mile from Wyoming Road, north of Owingsville.

Thunderstorm Wind, Rowan

When
February 28, 6:22 AM EST
Where
Rowan County, 1.01 mi ESE of Brady
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
38.165, -83.413

A tree was reported down along the 1000 block of Dry Creek Road near Clearfield.

Thunderstorm Wind, Bath

When
February 28, 6:29 AM EST
Where
Bath County, 0.67 mi E of Midland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.130, -83.568

A tree was blown down onto a power line at 155 McKenzie Road just SW of Farmers.

Thunderstorm Wind, Montgomery

When
February 28, 7:18 AM EST
Where
Montgomery County, 63.47 mi NNE of Bee Lick
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.129, -83.949

A barn was blown down at Route 11 and Van Thompson Road in the community of Judy.

Thunderstorm Wind, Rowan

When
February 28, 7:42 AM EST
Where
Rowan County, 1.22 mi WNW of Morehead
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.189, -83.450

A tree was blown down at the intersection of Robin Hood Drive and Knapp Avenue.

Thunderstorm Wind, Estill

When
February 28, 8:25 AM EST
Where
Estill County, 0.66 mi E of South Irvine
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.680, -83.968

A tree was reported down on Doe Creek Road. The exact location along the road was not given.

Thunderstorm Wind, Estill

When
February 28, 8:30 AM EST
Where
Estill County, 1.94 mi NE of Pryse
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.690, -83.856

A tree was reported down at 265 Cobhill Road near the community of Pryse.

Thunderstorm Wind, Laurel

When
February 28, 9:31 AM EST
Where
Laurel County, 0.9 mi NE of (Loz)mcgee Fld Londo
Measured
58 kt (67 mph) estimated gust
Reported by
ASOS
Coordinates
37.090, -84.069

A thunderstorm wind gust of 67 mph was measured at the ASOS at the London-Corbin Airport with storms that went through in the morning.

Thunderstorm Wind, Harlan

When
February 28, 11:35 AM EST
Where
Harlan County, 2.52 mi ESE of Clover
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
36.920, -82.906

The Kentucky Mesonet station on top of Black Mountain in Harlan County measured a wind gust of 57 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164345, 1164366, 1164333, 1164368, 1164336, 1164334, 1164350, 1164364, 1164339, 1164342.